Texas, 2024

Hail in Texas, November 2, 2024

November 2, 2024 · NWS AMA · 3 events in 3 counties and zones

A storm system brought widespread rain showers to the combined Oklahoma and Texas Panhandles starting the night of the 1st, but the bulk of the rain fell on the 2nd. There was just enough instability with the onset of the system, which allowed a few strong to severe storms to occur and produce nickel to ping pong ball size hail across parts of the southern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A storm system brought widespread rain showers to the combined Oklahoma and Texas Panhandles starting the night of the 1st, but the bulk of the rain fell on the 2nd. There was just enough instability with the onset of the system, which allowed a few strong to severe storms to occur and produce nickel to ping pong ball size hail across parts of the southern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 1, 11:16 PM CST, 1 hour 3 minutes earlier. Its key messages:

  • Issued at 226 PM CDT Fri Nov 1 2024
  • A few waves of thunderstorms will be possible with the best chance across the southeast Texas Panhandle this weekend.
  • Flooding will be possible across the southeast Texas Panhandle with the multiple waves of rain.
  • Freeze possible in the Oklahoma Panhandle and the northwest half of the Texas Panhandle Monday night.
Area forecast discussion, Nov 1, 11:16 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1216 AM CDT Sat Nov 2 2024

...New AVIATION...

.KEY MESSAGES...
Issued at 226 PM CDT Fri Nov 1 2024

- A few waves of thunderstorms will be possible with the best
  chance across the southeast Texas Panhandle this weekend.

- Flooding will be possible across the southeast Texas Panhandle
  with the multiple waves of rain.

- Freeze possible in the Oklahoma Panhandle and the northwest half
  of the Texas Panhandle Monday night.

&&

.SHORT TERM ...
(This evening through Saturday night)
Issued at 226 PM CDT Fri Nov 1 2024

An upper level trough is expected to get dug out across the Great
Basin with an upper level low located over the Arizona/New Mexico
state line by Sunday night.  This trough will then lift out to the
northeast by Tuesday as another upper level trough digs southeast
into the Great Basin by next week Wednesday.

A weak upper level short wave trough moving northeast from southern
Arizona is expected to create our first round of showers and
thunderstorms for tonight into Saturday.  Thunderstorms are expected
to expand northward in a line from southeast New Mexico into
northeast New Mexico by late this evening or early on Saturday. This
line of thunderstorms is then expected to push east across the
Panhandles form the early morning hours of Saturday into the late
afternoon.  More showers and thunderstorms may develop in the wake
of the first line Saturday night, mainly across the southeast Texas
Panhandle with the combination of a low level jet and low level
moisture advection.

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 226 PM CDT Fri Nov 1 2024

As the trough grows deeper Sunday and Sunday night to our west,
upper level heights will continue to lower.  This will help to
deepen the lee-side trough.  The trough will then move east across
the Panhandles Sunday afternoon and will help to provide surface
convergence for additional thunderstorms.  The trough will then move
into western Oklahoma, ending our chances for thunderstorms.  The
upper level low in the bottom of the trough is expected to move
across the Panhandles on Monday which will bring showers to much of
the area.  Would not be surprised to some wet snowflakes mix in the
rain as the cold core of the upper low moves across Monday
afternoon. Precipitation should then end from southwest to
northeast as the upper level low fills and moves away from the
Panhandles.  If clouds and winds can decrease quick enough Monday
night we could see a freeze for about the northwest half of the
area, maybe more.

Another upper level low develops over the southern Great Basin
Wednesday and moves very little through the end of this forecast. The
Panhandles will be under a southwest flow aloft and several minor
disturbances will move through this flow helping to keep
precipitation chances going.

&&

.AVIATION...
(06Z TAFS)
Issued at 1121 PM CDT Fri Nov 1 2024

A weather system is impacting the panhandles and all terminals
this night through today. Rain showers and thunderstorms are
occurring this morning which will persist into the afternoon
hours. The terminals have the highest chance of being impacted
during the morning hours with chances trending down by the
afternoon. There is a small chance that another round of
thunderstorms impact the terminals towards the evening time frame.
A small exists that the storms become strong to severe with large
hail and damaging winds. Low clouds are present with the rain
showers and thunderstorms which will cause MVFR to IFR ceilings at
all terminals. Likewise heavy rainfall may cause vis to drop to
MVFR or IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                73  55  67  53 /   0  90  90  50
Beaver OK                  76  52  65  52 /   0  80  90  70
Boise City OK              73  47  67  46 /   0  40  30  20
Borger TX                  78  56  70  54 /   0  90  90  60
Boys Ranch TX              75  53  70  50 /   0  90  80  40
Canyon TX                  72  54  68  50 /   0  90  90  50
Clarendon TX               71  56  66  55 /   0  90  90  70
Dalhart TX                 73  48  66  46 /   0  60  60  30
Guymon OK                  76  49  66  49 /   0  70  70  40
Hereford TX                73  54  69  50 /  10  90  90  40
Lipscomb TX                75  54  65  55 /   0  80  90  70
Pampa TX                   74  54  66  54 /   0  90  90  60
Shamrock TX                73  55  65  56 /   0  90 100  90
Wellington TX              72  56  67  56 /   0  90 100  90

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...15
LONG TERM....15
AVIATION...98
Hazardous weather outlook, Nov 1, 1:49 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
249 PM CDT Fri Nov 1 2024

OKZ001>003-TXZ001>020-317-020800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
249 PM CDT Fri Nov 1 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles. A storm or
two could become severe with large hail and damaging winds the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Panhandles Saturday
through Sunday night. Some of the storms may become severe with
large hail and damaging winds the main threats. Heavy rain may
also cause localized flooding.

Freezing temperatures will be possible across the Oklahoma
Panhandle and the northwest half of the Texas Panhandle Monday
night, Wednesday night, and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Nov 1, 11:21 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1221 AM CDT Sat Nov 2 2024

TXZ013-014-018-020545-
Gray TX-Carson TX-Armstrong TX-
1221 AM CDT Sat Nov 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ARMSTRONG...CARSON
AND WEST CENTRAL GRAY COUNTIES THROUGH 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a group of strong
thunderstorms 6 miles south of Panhandle, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Borger, Panhandle, Claude, White Deer, and Pantex.

This includes Interstate 40 between mile markers 85 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 10162 3563 10146 3563 10140 3538 10090
      3507 10132
TIME...MOT...LOC 0520Z 216DEG 22KT 3526 10142

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Nov 2, 12:16 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
116 AM CDT Sat Nov 2 2024

TXZ007-020645-
Moore TX-
116 AM CDT Sat Nov 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOORE COUNTY THROUGH 145
AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dumas, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dumas and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 10192 3595 10162 3573 10195 3580 10210
TIME...MOT...LOC 0616Z 213DEG 25KT 3582 10196

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

COR

The radar

The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Potter

When
November 2, 12:19 AM CST
Where
Potter County, 2.07 mi N of Bushland
Measured
1.5 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
35.210, -102.070

Hail, Gray

When
November 2, 12:49 AM CST
Where
Gray County, Pampa
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.530, -100.970

Hail, Randall

When
November 2, 1:45 AM CST
Where
Randall County, 3.45 mi N of Timbercreek Canyon
Measured
0.88 in hail
Reported by
Public
Coordinates
35.100, -101.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223219, 1223220, 1223221.